Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS Los Angeles, CA

August 18, 2013Los Angeles County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Aug 18, 2013, 2:42 PM PDT for Los Angeles County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2013, 2:42 PM PDT (21:42 UTC)
Expired
Aug 18, 2013, 3:45 PM PDT
In force
63 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon

County Los Angeles County, CA

The radar

The Edwards AFB radar (KEYX), 50 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2465 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WUUS56 KLOX 182142
SVRLOX
CAC037-182245-
/O.NEW.KLOX.SV.W.0002.130818T2142Z-130818T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
242 PM PDT SUN AUG 18 2013

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 345 PM PDT

* AT 237 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE   
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS   
  LOCATED 8 MILES EAST OF SADDLEBACK BUTTE STATE PARK...OR 10 MILES   
  NORTHEAST OF LAKE LOS ANGELES...AND MOVING NORTH-NORTHWEST AT 10 
  MPH.

* THE SEVERE THUNDERSTORM WILL CONTINUE TO MOVE ALONG THE LOS 
  ANGELES AND SAN BERNARDINO COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3451 11766 3451 11776 3466 11780 3483 11782
      3483 11767 3482 11766
TIME...MOT...LOC 2141Z 178DEG 11KT 3470 11768

$$

HALL
2 follow-up statements
833 
WWUS56 KLOX 182153
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
253 PM PDT SUN AUG 18 2013

CAC037-182245-
/O.CON.KLOX.SV.W.0002.000000T0000Z-130818T2245Z/
LOS ANGELES CA-
253 PM PDT SUN AUG 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR NORTHEASTERN LOS ANGELES COUNTY...

AT 243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
STORM WAS 6 MILES NORTHEAST OF SADDLEBACK BUTTE STATE PARK...OR 11 
MILES NORTHEAST OF LAKE LOS ANGELES...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3451 11766 3451 11776 3466 11780 3483 11782
      3483 11767 3482 11766
TIME...MOT...LOC 2150Z 178DEG 11KT 3473 11768

$$

HALL
258 
WWUS56 KLOX 182245
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
345 PM PDT SUN AUG 18 2013

CAC037-182254-
/O.EXP.KLOX.SV.W.0002.000000T0000Z-130818T2245Z/
LOS ANGELES CA-
345 PM PDT SUN AUG 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOS ANGELES
COUNTY WILL EXPIRE AT 345 PM PDT...

THE STORMS HAVE MOVED EAST OF THE AREA AND THE WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 3451 11766 3451 11776 3466 11780 3483 11782
      3483 11767 3482 11766
TIME...MOT...LOC 2244Z 178DEG 11KT 3489 11769

$$

HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:45 PM PDT, 57 minutes earlier.

Area forecast discussion, Aug 18, 1:45 PM PDT, 57 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
145 PM PDT SUN AUG 18 2013

.SYNOPSIS...

A SLIGHT COOLING TREND IS EXPECTED FOR THE NEXT COUPLE DAYS AS
AN AREA OF LOW PRESSURE SITS OFF THE CENTRAL CALIFORNIA COAST AND
DEEPENS THE MARINE LAYER. THE NIGHT AND MORNING LOW CLOUDS AND FOG
WILL EXTEND INTO THE COASTAL SECTIONS AND LOCALLY INTO THE VALLEYS.
LOW PRESSURE WILL CONTINUE ALONG THE WEST COAST THROUGH THE WEEK TO
BRING NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES TO THE REGION.

&&

.SHORT TERM (TODAY-WED)...AN UPPER LOW CONTINUES TO SPIN JUST WEST
OF THE CENTRAL COAST THIS AFTERNOON WHILE SOME MONSOON MOISTURE HAS
MOVED IN TO SOUTHEAST CALIFORNIA. OUR FORECAST AREA REMAINS ON THE
PERIPHERY OF THESE TWO SYSTEMS. DECIDED TO GO AHEAD AND BUMP POPS UP
OVER 15 FOR THE EASTERN SAN GABRIELS MAINLY TO GET A SLIGHT CHANCE
OF THUNDERSTORMS INTO THE FORECAST, THOUGH FORECAST THINKING HASN'T
CHANGED MUCH FROM EARLIER. THE BEST INSTABILITY AND MOISTURE IS
SOUTH AND EAST OF US BUT BASED ON THE DECENT ACTIVITY GOING ON OVER
BIG BEAR IT'S NOT UNREASONABLE THAT EASTERN LA COUNTY COULD SEE A
STORM OR TWO BEFORE THE DAY IS OUT.

CLOSER TO THE UPPER LOW, THE CENTRAL COAST HAS A NON-ZERO THREAT OF
ELEVATED CONVECTION THIS AFTERNOON AND TONIGHT, THOUGH AGAIN MODELS
CONTINUE TO INDICATE BETTER LAPSE RATES AND INSTABILITY EAST AND
NORTH. SO FOR NOW HAVE KEPT POPS BELOW THE MAGIC 15 LINE AND WILL
JUST MONITOR THE SITUATION TONIGHT.

IN BETWEEN, PRETTY QUIET. MARINE LYR IS BEHAVING MUCH LIKE IT HAS
THE LAST FEW DAYS, LINGERING AT MANY BEACHES THROUGH THE AFTERNOON.
GRADIENTS STARTING TO SHOW TRENDS SHIFTING BACK TO ONSHORE WHILE
HIGHS TODAY ARE MORE OR LESS THE SAME AS YESTERDAY. EXPECTING JUST A
BIT OF ML DEEPENING TONIGHT AS THE LOW SHIFTS SLIGHTLY SOUTH BUT
COVERAGE PROBABLY SIMILAR TO THIS MORNING, THEN CLEARING AGAIN TO
THE BEACHES MONDAY. A MB STRONGER ONSHORE FLOW SHOULD BRING A COUPLE
DEGREES OF COOLING MOST COAST/VALLEY AREAS MONDAY. STILL A LITTLE
INSTABILITY AND UPPER LEVEL MOISTURE MONDAY BUT LESS THAN TODAY AND
WILL KEEP TSTORMS OUT OF THE FORECAST.

VERY LITTLE CHANGE TUE/WED. POSSIBLY SOME HIGH CLOUDS MOVING THROUGH
AT TIMES TUESDAY AS MOISTURE WRAPS AROUND THE STILL STATIONARY UPPER
LOW. BUT AT THIS TIME NOT SEEING ANYTHING TO WARRANT POPS OR EVEN
PARTLY CLOUDY SKIES. DAYTIME HIGHS EXPECTED TO CHANGE LITTLE.

.LONG TERM (THU-SUN)...UPPER LOW FINALLY EXITING THE STATE ON
THURSDAY TO BE REPLACED BY A WEAK TROF THROUGH THE WEEKEND. THE
ECMWF IS DEEPER WITH THE TROF AND THUS COOLER AS WELL. FOR NOW WILL
JUST INDICATE LITTLE CHANGE THROUGH THE PERIOD WITH HIGHS NEAR TO
SLIGHTLY BELOW SEASONAL NORMS. ALL MODEL SOLUTIONS KEEP MONSOON
MOISTURE WELL EAST INTO EARLY NEXT WEEK.

&&

.AVIATION...18/1800Z.

MID/UPPER LEVEL LOW PRESSURE SYSTEM CENTERED APPROXIMATELY 75 NM
NORTHWEST OF POINT PIEDRAS BLANCAS WILL GRADUALLY SHIFT SOUTHWEST.
UPPER LEVEL MODERATE AND DRY SOUTH WINDS WILL PREVAIL WHILE MID
LEVEL LIGHT SOUTH WINDS BECOME LIGHT TO MODERATE SOUTHEAST WITH
INCREASING MOISTURE AFTER 19/08Z OVER THE AREA. WEAK TO MODERATE
ONSHORE PRESSURE GRADIENT THROUGH 19/20Z THEN MODERATE ONSHORE
GRADIENT AFTER 19/20Z. MARINE LAYER TOP WAS APPROXIMATELY .9KFT THIS
MORNING WITH AN UNORGANIZED CLOUD FIELD. THE MARINE LAYER TOP IS
EXPECTED TO DIFFER BY PLUS .2KFT WITH A LESS ORGANIZED CLOUD FIELD
MORNING MORNING.

KLAX...CHANCE CIGS 006 AND VSBY 2SM BR THROUGH 18/21Z THEN CHANCE
VSBY 4SM HZ BETWEEN 18/21-19/05Z. CHANCE CIGS 007 VSBY 5SM BR
BETWEEN 19/05-19/21Z THEN CHANCE CIGS 012 AFTER 19/21Z.

KBUR...CHANCE CURRENT SKY/VSBY CONDITIONS WILL PERSIST THROUGH THE
PERIOD.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC...MW
AVIATION...30
SYNOPSIS...SWEET

WWW.WEATHER.GOV/LOSANGELES

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:04 AM PDTSmall Craft AdvisoryLOX6 hr
Aug 18, 9:02 AM PDTSmall Craft AdvisoryLOX5 hr
Aug 18, 3:43 PM PDTAreal Flood AdvisoryLOX3 hr
Aug 18, 4:22 PM PDTSevere Thunderstorm WarningLOXLos Angeles23 min

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.